Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Gaylord, MI

May 26, 2016Cheboygan County, Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2016, 4:55 PM EDT for Cheboygan County, Emmet County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 4:55 PM EDT (20:55 UTC)
Expired
May 26, 2016, 5:28 PM EDT
In force
33 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheboygan County, MI, Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 78 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS53 KAPX 262055
SVRAPX
MIC031-047-262200-
/O.NEW.KAPX.SV.W.0005.160526T2055Z-160526T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
455 PM EDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEBOYGAN COUNTY IN NORTHERN MICHIGAN...
  SOUTHEASTERN EMMET COUNTY IN NORTHERN MICHIGAN...

* UNTIL 600 PM EDT

* AT 454 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  ALANSON...OR 7 MILES WEST OF INDIAN RIVER...MOVING NORTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHEBOYGAN...INDIAN RIVER...ALOHA...ALANSON...BURT LAKE...
  ALOHA STATE PARK...BLACK LAKE...MULLET LAKE...BRUTUS...ALVERNO...
  NINE MILE POINT...TOPINABEE...CHEBOYGAN STATE PARK AND RIGGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4562 8420 4562 8425 4550 8424 4549 8425
      4537 8482 4549 8485 4572 8436 4564 8419
TIME...MOT...LOC 2054Z 238DEG 29KT 4544 8476 

HAIL...0.75IN
WIND...60MPH
 
$$

SMD
1 follow-up statement
723 
WWUS53 KAPX 262128
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
528 PM EDT THU MAY 26 2016

MIC031-047-262138-
/O.CAN.KAPX.SV.W.0005.000000T0000Z-160526T2200Z/
CHEBOYGAN MI-EMMET MI-
528 PM EDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEBOYGAN AND
SOUTHEASTERN EMMET COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4562 8420 4562 8425 4550 8424 4549 8425
      4537 8482 4549 8485 4572 8436 4564 8419
TIME...MOT...LOC 2125Z 238DEG 29KT 4559 8443 

$$

SMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:44 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 26, 2:44 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
244 PM EDT THU MAY 26 2016

.SHORT TERM...(This evening and overnight)
Issued at 244 PM EDT Thu May 26 2016

Morning low clouds have mixed into a sct/bkn CU deck across our CWA
this afternoon...with some additional cirrus still drifting
overhead. Instability is still in the process of recovering in
response to diurnal heating aided by the development of significant
breaks in the low clouds. Latest NAM12 boosts MUCAPES to near 3000
J/kg later this afternoon...while the RAP13 comes in with a slightly
more modest 2000 J/kg. Both quickly diminish instability with sunset
as would be expected with mainly diurnally-driven convective
situation. Both directional and speed shear strengthen during this
time as well along the warm front...which will certainly aid in the
organization of any convection that does develop. Speed shear is a
bit stronger than direction...so at this point...expect the main
severe wx threat will be strong/damaging winds. In agreement with
latest day 1 SPC outlook...any severe threat should be marginal...
with the potential for isold winds gusts to 60 mph and hail around
an inch in diameter. With respect to POPs...Will certainly keep
chance pops in the forecast thru this evening...especially across
North Central and NE Lwr Michigan where highest instability will
likely develop.

Convection will steadily diminish in both areal coverage and
intensity with sunset and loss of diurnal instability. Cannot
completely rule out the slight chance of a shower or thunderstorm
during the remainder of the night...thus have kept a slight chance
in the overnight forecast. Expect areas of fog will again develop
within the soupy airmass...further reinforced by late
afternoon/evening precip. Should be a relatively mild night...with
overnight lows falling into the mid 50s across Ern Upr Michigan and
to a degree or two either side of 60 across Nrn Lwr Michigan.

.LONG TERM...(Friday through Thursday)
Issued at 244 PM EDT Thu May 26 2016

Friday through Sunday...The holiday weekend is shaping up to be very
summer-like, complete with warm and humid conditions and afternoon
and evening convection.

At upper levels...500mb ridge in place over the Great Lakes to end
the work week, will slowly strengthen through the first half of the
weekend as an upper trough organizes over the central Plains. This
trough will eventually lift into the Great Lakes Sunday. 850mb temps
in this pattern will be around 15c/16c Friday and Saturday, before
cooling to around 10c Sunday as the upper trough pushes east across
the state.

At the surface, a nearly stationary pattern to persist across the
eastern half of the country, with large area of high pressure
anchored over the Atlantic while a storm system organizes over the
Plains. The warm front that lifted north across the state Thursday
will remain well north of the Great Lakes through the weekend,
before the Plains storm system finally pushes across the state
on Sunday.

The overall airmass this weekend will be conducive to the typical
afternoon and evening summer-time showers and thunderstorms. Plenty
of moisture and instability will linger over northern Michigan
Friday through Sunday, with sfc dew pts in the 60s, 850mb dew pts
between 12c and 16c, 0-3km most unstable cape values each afternoon
around 2500 to 3500 j/kg and 850/500mb lapse rates around 7 c/km.
Forcing each day will be enhanced by old thunderstorm outflow
boundaries, along with afternoon lake breeze boundary as northern
Great Lakes water temps remain around 50 degrees and synoptic
southern winds remain below 10 mph. Currently, the best chances for
non-diurnal widespread pcpn this weekend will be Sunday, as
850/700mb qvectors show convergence increasing across the area in
advance of approaching sfc and upper lvl storm systems.

Extended (Sunday night through Thursday)...

A somewhat less active extended period is expected late in the
Memorial Day weekend into next week as energy from northwest Canada
spills into the northern Plains, aiding in rising heights and
associated surface high pressure across the Great Lakes region.
Details become a little more muddy toward the end of the extended
with several possible solutions in regards to a cold front progged
to slide across the Midwest/Great Lakes and resulting precip
potential and temperatures. While temps will generally be trending
cooler throughout the extended, a blended guidance approach suggests
highs back near normal (lower 70s) by the end of the extended, but

Gillen

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 117 PM EDT Thu May 26 2016

Scattered showers and thunderstorms will redevelop across Nrn Lwr
Michigan later this afternoon and this evening as CAPES increase
to near 2500 J/kg thanks to diurnal heating. Modest wind shear
thru the column could produce an isold strong/marginally svr
storm. The best chance of precip will be across North Central and
NE Lwr Michigan...including APN. Will handle with VCTS for a
portion of the afternoon and early evening. Will leave the rest of
our TAFs (PLN/TVC/MBL) dry for now and update if needed.
Southerly winds around 10 kts this afternoon will become
light/variable tonight and then shift to the SE on Friday.

&&

.MARINE...
Issued at 244 PM EDT Thu May 26 2016

Winds and waves will remain below SCA criteria thru Saturday thanks
to a relatively weak pressure gradient remaining overhead. The
chance of showers and storms will remain in the forecast thru the
weekend...especially during the afternoon and evening as convection
is enhanced by daytime heating/instability.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...MLR
LONG TERM...SWR/Gillen
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, May 26, 3:00 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT THU MAY 26 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-271200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
300 PM EDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTHERN LOWER MICHIGAN
TONIGHT...ESPECIALLY THROUGH THIS EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. ANY SEVERE STORMS
WILL PRODUCING WIND GUSTS TO 60 MPH AND HAIL AS LARGE AS QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH MONDAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Special weather statement, May 26, 2:58 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
258 PM EDT THU MAY 26 2016

MIZ017>019-021>024-027>030-033>036-041-042-262000-
OGEMAW-ALCONA-CRAWFORD-OSCODA-IOSCO-ARENAC-ROSCOMMON-OTSEGO-GLADWIN-
MONTMORENCY-MISSAUKEE-KALKASKA-CHARLEVOIX-ALPENA-ANTRIM-PRESQUE
ISLE-CHEBOYGAN-
258 PM EDT THU MAY 26 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT OSCODA...ROSCOMMON...
SOUTHEASTERN ANTRIM...ARENAC...ALCONA...CRAWFORD...SOUTHEASTERN
CHARLEVOIX...IOSCO...GLADWIN...KALKASKA...EASTERN CHEBOYGAN...
OGEMAW...PRESQUE ISLE...ALPENA...MONTMORENCY...OTSEGO AND MISSAUKEE
COUNTIES...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH 5PM THIS
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS AND
HAIL. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS TO
60 MPH AND HAIL TO THE SIZE OF QUARTERS.

FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS WELL AS
LOCALLY HEAVY RAINFALL. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4382 8460 4416 8461 4417 8528 4484 8517
      4522 8465 4568 8444 4567 8413 4556 8402
      4541 8345 4496 8320 4495 8324 4432 8324
      4420 8338 4418 8356 4405 8359 4400 8383
      4391 8391 4400 8405 4400 8417 4383 8417
TIME...MOT...LOC 1854Z 239DEG 49KT 4507 8408

SMD
Local storm report, May 26, 4:18 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 ENE CHARLEVOIX        45.33N 85.23W
05/26/2016  M0.25 INCH       CHARLEVOIX         MI   PUBLIC

&&

SWR
Local storm report, May 26, 4:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 SSE PRUDENVILLE       44.27N 84.64W
05/26/2016                   ROSCOMMON          MI   PUBLIC

            POWER LINES DOWN SOUTH OF PRUDENVILLE.

&&

SWR
Special weather statement, May 26, 4:51 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT THU MAY 26 2016

MIZ016-017-262145-
EMMET-CHEBOYGAN-
451 PM EDT THU MAY 26 2016

...AN AREA OF STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEBOYGAN
AND NORTHEASTERN EMMET COUNTIES...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLEASANT
VIEW... OR NEAR PELLSTON...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

OTHER STRONG STORMS WERE IN THE AREA...ALL CAPABLE OF GUSTY WINDS AND
HAIL.

LOCATIONS IMPACTED INCLUDE...
CHEBOYGAN...HARBOR SPRINGS...PELLSTON...MACKINAW CITY...
INDIAN RIVER...CONWAY...ALOHA...CARP LAKE...ALANSON...BLISS...
BURT LAKE STATE PARK...ODEN...BURT LAKE...ALOHA STATE PARK...
PLEASANT VIEW...MULLET LAKE...BRUTUS...TOPINABEE...
LEVERING AND PETOSKEY STATE PARK.

LAT...LON 4538 8454 4540 8499 4541 8502 4577 8490
      4579 8477 4566 8435
TIME...MOT...LOC 2050Z 185DEG 29KT 4550 8486

SMD
Local storm report, May 26, 4:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
452 PM EDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             WEST BRANCH             44.28N 84.24W
05/26/2016  M0.75 INCH       OGEMAW             MI   PUBLIC

&&

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:58 PM EDTSpecial Weather StatementAPXAlcona, Alpena, Arenac, Cheboygan, Crawford, Gladwin and 9 more62 min
May 26, 3:40 PM EDTSevere Thunderstorm WarningAPXMissaukee, Ogemaw, Roscommon80 min
May 26, 4:07 PM EDTSpecial Marine WarningAPX53 min
May 26, 4:26 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon49 min
May 26, 4:51 PM EDTSpecial Weather StatementAPXCheboygan54 min
May 26, 5:03 PM EDTSpecial Weather StatementAPXAlcona, Iosco57 min
May 26, 5:03 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Emmet57 min
May 26, 5:17 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco43 min
May 26, 5:33 PM EDTSpecial Weather StatementAPXChippewa27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.